Rapid Tranquillisation

Acutely Disturbed or Violent Behaviour (adults age 18-65)



Background

  • Acute behavioural disturbance can occur in the context of physical illness, psychiatric illness, substance abuse or personality disorder.
  • Rapid tranquillisation (RT) is used when appropriate psychological and behavioural approaches have failed to de-escalate acutely disturbed behaviour.
  • RT is given only in urgent situations where the patient is a danger to themselves or others.
  • Do not place yourself or others at risk by undue delay or inadequate supervision of the patient. Enlist help from senior medical and nursing staff at an early stage, as well as liaising with Liaison / On-call Psychiatry. Security staff may also need to be present.
  • Get the patient into a safe area and try to keep him/her on your side by being non-confrontational, continuing to engage the patient in conversation, explaining in simple terms what is going on. Do not interview a potentially violent patient alone.
  • Patients who are simply being aggressive, in the absence of any illness should be dealt with by security / Gardaí.
  • Behaviourally disturbed patients may also be intoxicated. This makes the effects of tranquilisation less predictable, but the guideline should nonetheless be followed, unless consciousness is impaired (in which case they probably should not require tranquilisation).
  • Monitoring is essential: Pulse oximetry, Respiration, Pulse and BP every 5-10 minutes for one hour post-injection; then half-hourly until ambulatory. A nurse must remain with the patient until ambulatory. Some patients may need ECG monitoring.
  • Emergency resuscitation equipment (incl. RSI) and Flumazenil must be available.
Print Copy

This is not the approach for older people.

Please refer to the guidelines for management of delirium for appropriate dosing of antipsychotics in older people.

when does it occur?

  • Physical illness (e.g. in delirium 20 infection, electrolyte Δ (e.g. ↓glucose ↓Na+) opiates, steroids etc.)
  • Substance Misuse (e.g. in alcohol withdrawal, benzodiazepine withdrawal
  • Mental illness (e.g. in paranoid and other psychotic states)
  • Anti-Social Behaviour

What are the Risks?

  • Harm to self/others (deliberate or accidental)
  • Absconding
  • Behaviour precludes adequate medical care

What to Do?

Ensure safety of staff, the patient and others.

  • Be calm and avoid confrontation
  • Make the environment as Safe as possible (e.g. remove potential weapons)
  • Make the environment as Calm as possible (e.g. quiet, well lit side room)
  • Involve family
  • Request security support
  • Consider adequacy of area staffing resource

Attempt to talk down.

Address underlying cause.

Give Rapid Tranquillisation medication.

  • To reduce suffering of patient
  • To reduce risk of harm to others
  • To do no harm by prescribing safely and monitoring health

If all else fails - consider ketamine

  • Only if after discussion with your senior
  • Only if you are familiar with ketamine (5mg/kg IM)and advanced airway management
  • Not (yet) agreed by Dr Eugene Cassidy

Rapid Tranquillisation flow diagram


Beware

  • Emergency resuscitation equipment, procyclidine injection & flumazenil injection should be available before treatment.
  • Monitoring of the patient must be performed & recorded by nursing staff after any injection is given. Pulse, RR, BP, Temp every 5-10 minutes for one hour post-injection; then half-hourly until ambulatory.
  • *Elderly (>60 years) / medically ill patients: use half the stated dose and adjust according to response. Beware of increased toxicity of drugs in this population.
  • Avoid antipsychotics in dementia.
  • **Combination treatment should be considered on the basis of either previous knowledge of the patient that predicts poor response to a single agent, or if the level of arousal of the patient is such that forced restraint is required and will be very difficult to repeat in 30 minutes time.
  • Acute Dystonic or Parkinsonian reaction can be treated with Procyclidine injection 5-10mg by IV or IM injection (or benztropine 2mg).
  • If the Respiration Rate falls to <10/minute after lorazepam, consider flumazenil (not in toxidrome e.g. TCA OD).
    • Give flumazenil 200 microgram IV over 15 seconds.
    • If desired level of consciousness is not obtained within 60 seconds, a further 100 microgram can be injected and repeated at 60-second intervals to a maximum total dose of 1mg (1000 microgram) in 24 hours (initial + 8 additional doses).
    • The effect of flumazenil may wear-off & respiratory depression can return - monitoring must therefore continue beyond initial recovery.
Print Copy

Content by Dr Eugene Cassidy, Dr Íomhar O' Sullivan 15/03/2004. Reviewed by Dr ÍOS 16/05/2005, 10/11/2007. Last review Dr ÍO31/10/18->.